Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Diagnosed with type 2 DM, epilepsies. On chelation therapy, topiramate, metformine. Why do not I show acute CNS symptoms associated with exposure to lead?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
my blood lead levels were detected to be 82ug/dl, and i am on chelation therapy now, moreover i am also an epileptic and am treated with topiramate 150mg/day and a patient of type 2 DM and am on metformine 750mg/day, my question is, why did i not show acute CNS symptoms except extreme generalized weakness and GI symptoms associated with short term exposure to high level of lead...
Posted Tue, 30 Apr 2013 in Environmental and Occupational Hazards
Answered by Dr. Michelle Gibson James 2 hours later
HI, thanks for using healthcare magic

A lead level of 82 ug/dl is considered very high and can lead to significant complications.
There are different symptoms associated with lead poisoning, it can potentially affect the neurological, gastrointestinal , reproductive, renal systems as well as cause anemia.

Excess exposure over a brief period of time can cause acute lead poisoning. The symptoms of acute lead poisoning are:effects on the central nervous system such as tingling, tremors, hallucinations, seizures, sleep disturbances
(2)abdominal pain, constipation and fatigue

Chronic exposure or exposure over a prolonged period of time can result in alot of different symptoms that include: muscle pain, weakness ,depression and GI symptoms like you experienced.

There are two possible reasons why the you did not experience significant CNS symptoms:(1) your exposure was chronic and in some persons with chronic exposure there is a wide variety of symptoms (2) the symptoms that are expected for lead poisoning are not present in 100% of persons exposed to the toxin because different persons are affected by toxins in different ways. There are a host of possible symptoms that can but not necessarily will occur.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Diagnosed with type 2 DM, epilepsies. On chelation therapy, topiramate, metformine. Why do not I show acute CNS symptoms associated with exposure to lead? 56 minutes later
could it also be because of the effects of the drugs i am already taking? i have a clear idea of the symptom and signs in chronic and acute exposure of lead, and i had no cause to believe the exposure was chronic. so how then could it be that my symptoms arnt that pronounced? is it possible that the test was wrong and i need to go for it again? because i am not sure of the mechanism of the test for detecting Pb levels in blood, so i have no idea of the possibility of error, it would be really kind of you to explain the mechanism to me too.
Answered by Dr. Michelle Gibson James 2 hours later
Hi, there are no known interaction between topiramate, metformin and lead at present. The medications are not known to affect the symptoms of lead poisoning.

Lead toxicity is detected by measuring the blood lead level.There are different methods and machines used, I am not sure which method your lab uses.They may be a little difficult to explain. They vary in accuracy and technical details.
(1) Atomic absorption spectrometry : Free atoms absorb light at different wavelengths bases on particular characteristics of the element of interest, in this case lead.The amount of light absorbed can be correlated in a linear fashion to the concentration or amount of lead in the sample. This test can detect 1-2 ug/dl
(2) Anodic stripping voltametry: this uses electrodes. A mercury electrode is placed in the sample and the ions present may bind. The current is reversed and the voltage or current produced is measured.The amount is proportional to the amount of lead in the sample. This test can detect 2 to 3 ug/dl
(3) Inductively coupled plasma mass spectrometry: uses inductively coupled plasma.The ions are extracted from the plasma.this can detect 0.1ug/dl
(4) there are also portable methods of detected the levels

The test is unlikely to be wrong because these methods can detect even very low levels.
If you are wondering about the result and if there is any improvement , then you should consider repeating it.

You are taking 2 medications, both of which are associated with potential side effects,are you experiencing all or any of these or only a few.
Lead is a chemical and our body's react differently to chemicals, I may experience all the possible complications at the level detected in your blood.
Our basic metabolism is slightly different.

Please feel free to ask any other questions

Above answer was peer-reviewed by
Follow-up: Diagnosed with type 2 DM, epilepsies. On chelation therapy, topiramate, metformine. Why do not I show acute CNS symptoms associated with exposure to lead? 1 hour later
your answers to my questions aren't clear enough, i am a student of XXXXXXX medicine, so i do have an idea about signs and symptoms of acute and chronic lead toxicity, what i cannot understand is the lack of symptoms, i understand that could have been because the lead wouldn't have crossed the blood brain barrier, but i did experience a sync-opal attack for about a minute, and confusion for a day, also probable hallucinations which resulted in regurgitation of bitter tastes, these are CNS symptoms but not in XXXXXXX with the levels in my blood, moreover my airways are still patent and i did not need tracheal intubation or aid for breathing, which is also strange, can you please tell me the reason why? i can you explain how would this be possible in relation to my metabolism? also can you tell me the drug reactions of the aforementioned drugs and bupropion and modafinil along with lactulose suspension, which i take to manage the side effects, with lead levels? and resulting signs and symptoms?
Answered by Dr. Michelle Gibson James 24 minutes later

I appreciate that you are concerned that you did not experience the full gammot of symptoms related to lead toxicity.

I do not believe that it would be completely possible to state why you experienced some and not all of the CNS symptoms. As you stated , with your levels more symptoms would be expected.

Animal studies have indicated that the liver,lungs and kidneys have the most distribution after acute exposure though the brain is a distribution site as well.

There are no known interactions between metfomin and topiramate and bupropion.
There are also no known interactions between metformin and topiramate and modafinil.
There are no documented interactions between lactulose and these medications at present.
This does not mean that interactions do not occur but there are none presently documented.

Hope this helps
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor